This site is intended for healthcare professionals
General Practice Notebook
Medical search

breast feeding and epilepsy

FREE subscriptions for doctors and students... click here
You have 3 open access pages.

Breast feeding is encouraged since all the older anti-epileptic drugs are only excreted in low concentrations - Phenytoin, carbamazepine and sodium valproate are only found in low concentrations in breast milk (1)

  • blood levels of antiepileptic drugs in infants who are breast-fed are probably lower than in utero, but the possibility of sedation should be borne in mind in neonates of mothers taking carbamazepine, a benzodiazepine, phenobarbital or primidone (with respect to use of phenobarbital, fetal hepatic immaturity results in a considerable increase in its blood half life - up to 300 hrs)
    • if excessive sedation does occur then breast-feeding may need to be discontinued - however this step is rarely necessary
  • there is little evidence about the safety of breast-feeding while using the newer antiepileptic drugs; many drug companies do not recommend breast-feeding while taking these drugs (1)

Reference:

  1. Drug and Therapeutics Bulletin 2005; 43(2):13-16.

Links:

General Practice Notebook
General Practice Notebook
The information provided herein should not be used for diagnosis or treatment of any medical condition. A licensed medical practitioner should be consulted for diagnosis and treatment of any and all medical conditions. Copyright 2016 Oxbridge Solutions LtdĀ®. Any distribution or duplication of the information contained herein is strictly prohibited. Oxbridge Solutions LtdĀ® receives funding from advertising but maintains editorial independence. GPnotebook stores small data files on your computer called cookies so that we can recognise you and provide you with the best service. If you do not want to receive cookies please do not use GPnotebook.